This form of therapy has a response rate of well over 70%. The sympathetic nervous system normally maintains the penis in a flaccid or non-erect state. All of the vasoactive drugs, when injected into the corpora cavernosae, inhibit or override sympathetic inhibition to encourage relaxation of the smooth muscle trabeculae. The rush of blood engorges the penile corpora cavernosae sinusoidal spaces and creates an erection.
These medications don’t work for everyone but they are easy to use and work for around 60% of people who try them. They work by making it easier to get an erection by reducing the effect of (inhibiting) the chemical PDE-5. This chemical is used in the body to make sure there isn’t too much blood in the penis during an erection, but if you have erectile dysfunction then this chemical ends up over-compensating.
Erectile dysfunction (ED) is defined as the inability to achieve or maintain an erection for satisfactory sexual performance. The prevalence of ED has been estimated as nearly 40% of men >40 years of age1 although these figures are contested.2 ED increases in frequency with age and is estimated to affect 15% of men aged 40–50 years, 45% of men in their 60s and 70% of men older than 70 years.3 Successful erection is a complex system involving reflex action (peripheral nerves and spinal cord), the limbic system (psychogenic stimuli) and the release of nitric oxide. Adequate levels of testosterone are required, and hence an intact hypothalamic/pituitary/testicular axis. Hence, ED can result from disease or treatment that produces hormonal deficiency, neurological impairment, problems with penile blood flow, disorders of tissue mechanics, psychological factors or any combination of these.
There are a number of reasons a man may not achieve the desired result from an oral erectile dysfunction drug. In some cases, a man may experience drug side effects severe enough to outweigh any potential benefit of taking the drug. Possible side effects of these drugs include headache, facial flushing, nasal congestion, and transient abnormal vision. (In October 2007, the FDA added a warning about sudden hearing loss to the package labels of oral erectile dysfunction drugs. While it’s not absolutely clear that the drugs can cause sudden hearing loss, a number of cases have been reported in men within hours or days of taking one of the drugs.)